Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 30, 2017, 8:02 AM EDT for Carteret County, Craven County, Onslow County, North Carolina. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 8:02 AM EDT (12:02 UTC)
- Expired
- May 30, 2017, 8:45 AM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carteret County, NC, Craven County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 24 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:30 AM EDT | MARINE TSTM WIND 51 | Country Club Point, NC | BOGUE FIELD REPORTED A 44 KNOT MARINE THUNDERSTORM WIND GUST. |
| May 30, 8:43 AM EDT | TSTM WND GST 60 | 1 Nw Atlantic Beach, NC | PUBLIC WX STATION REPORTED A 60 MPH WIND GUST. |
| May 30, 8:43 AM EDT | TSTM WND GST 60 | Atlantic Beach, NC | WEATHER UNDERGROUND SITE |
| May 30, 8:46 AM EDT | MARINE TSTM WIND 47 | 1 N Triple S Marina Vil, NC | WX STATION AT MOREHEAD CITY DOCKS OBSERVED A 41 KNOT MARINE THUNDERSTORM WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
605
WUUS52 KMHX 301202
SVRMHX
NCC031-049-133-301245-
/O.NEW.KMHX.SV.W.0015.170530T1202Z-170530T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
802 AM EDT TUE MAY 30 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southeastern Craven County in eastern North Carolina...
Southeastern Onslow County in eastern North Carolina...
Southwestern Carteret County in eastern North Carolina...
* Until 845 AM EDT
* At 802 AM EDT, a severe thunderstorm was located near Hammocks
Beach State Park, or 10 miles southeast of Camp Lejeune Center,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, Morehead City, Newport, Camp Lejeune Center,
Swansboro, Cape Carteret, Pine Knoll Shores, Oceana Pier, Fort
Macon State Park, Bogue Inlet Pier, Hammocks Beach State Park,
Cedar Point and Indian Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3448 7732 3472 7739 3487 7672 3466 7664
TIME...MOT...LOC 1202Z 249DEG 37KT 3464 7720
HAIL...1.00IN
WIND...60MPH
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:33 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 30, 6:33 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 633 AM EDT Tue May 30 2017 .SYNOPSIS... A weak front will stall near or just north of the region through Wednesday then drift offshore and dissipate Thursday. Offshore high pressure will dominate this weekend. A stronger cold front will approach from the west early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 630 AM Tue...Small cluster on convection sliding off srn coast currently with very isold activity further upstream. High res models suggest once current batch is gone bulk of morn to early aftn will be rain free then with heating and increasing instab will see additional wdly sct to sct shra and tsra redevelop this aftn. With sfc based capes expected to reach close to 2000 and decent shear cant rule out a cpl strong to svr storms later today into the early evening. Plenty of clouds today however shld see enuf peaks of sun for highs ranging from lower 80s cst to mid/upr 80s inland. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... As of 245 AM Tue...Will cont with mainly low chc pops tonight with weak bndry remaining near the area with poss weak impulses crossing aloft to produce some forcing. Timing and cvrg in doubt but with axis of higher precip wtr cont over area think will have at least wdly sct cvrg. Will remain warm and muggy with lows upr 60s to around 70 inland to lower 70s cst. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 330 AM Tue...What looked to be an unsettled pattern for the long term is appearing now to be more on the dry side, at least until Sunday and early next week when a more formidable front approaches the area. It will continue warm and humid with above normal temps continuing through the weekend. Wednesday-Thursday...heights/thicknesses rise a bit this period so only expected diurnally driven isolated storms along the sea breeze front Wed into Thur. For Thur, the seabreeze will be pinned to the coast as synoptic flow is weak northerly, so only slight chances near the coast with interior sections dry. Temps continue quite warm with 85-90 interior to near 80 beaches. Friday...Perhaps a slightly better chance of precip arrives on Fri as a subtle shortwave pivots through the Mid Atlantic/Southeast. Have a bit higher pops on Fri with best chances for storms interior where 30-40 percent advertised, with only 20 pop coastal areas. Another hot day with highs around 90 inland to low 80s coast. Saturday...Probably will be a mainly dry day as now hts/thicknesses are trending higher on the more consistent ECMWF, which has support from the CMC. GFS appears too wet per its synoptic regime with Bermuda high pres in control. Did not want to drop pops too fast, and therefore continued to advertise a 30 pop interior to just 20 pop on the beaches. Warm and humid again with highs 85-90 inland to low 80s coast. Sunday-Monday...This period will bring a better chance of organized precip as ensemble mean hts indicating stronger shortwave diving SE across the Great Lakes which will drive a cold front towards E NC. Have 30-40 pops for this period. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... Short Term /through Tonight/... As of 630 AM Tue...Outside of convection expecting mainly VFR thru the period. When shra/storms cross will likely see brief periods of sub VFR...this will be mainly during aftn and early evening. Late tonight will again have light winds and cant rule out patchy fog and stratus but confidence is low so not adding to fcst. Long Term /Wed through Saturday/... As of 330 AM Tue...Mainly VFR through the period, though occasional periods of sub-VFR in isolated afternoon and early evening shower/storm each day. Surface winds will be less than 10 knots Wed and Thu, and 10-15 knots Fri and Sat. && .MARINE... Short Term /Today and tonight/... As of 630 AM Tue...No signif changes planned. Convective outflow leading to some changeable winds early but shld eventually see pred SW flow central and S and variable to SE far N near bndry. Prev disc...A weak front will linger near the northern waters this period. Over central and srn wtrs expect pred SW flow 10 to 15 kts today that will diminish to 10 kt or less tonight. For nrn wtrs will see light winds thru the period with dir tricky with front near area. Seas mainly 2 to 3 feet all wtrs...may see a 4 footer far outer central wtrs later today when SW winds peak. Long Term /Wed through Saturday/... As of 245 AM Tue...Weak front will cont near or just N of nrn wtrs Wed with light mainly SW winds northern waters to SW 10 to 20 kts central and S. Seas will cont 2 to 3 ft N with 2 to 4 ft central and S. The front will push off the coast Thu then dissipate with brief period of light NE to E winds in its wake Thu morn to mid day with 2 to 3 foot seas. Sw flow of 10 to 15 kts returns Fri with high offshore and seas will build to 2 to 4 ft. SW winds will increase to 15 to 20 kts Sat as grdnt tightens with trof developing inland. The increase in winds will lead to seas reaching 3 to 5 ft Sat. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...RF NEAR TERM...RF SHORT TERM...RF LONG TERM...TL AVIATION...RF/TL MARINE...RF
Hazardous weather outlook, May 30, 3:23 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 323 AM EDT Tue May 30 2017 NCZ029-044>047-079>081-090>095-098-103-104-310730- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 323 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening. A few of the storms could become strong with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 30, 2:36 AM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
236 AM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM MARINE TSTM WIND 1 E FORT MACON 34.70N 76.68W
05/30/2017 M63 MPH AMZ158 NC WEATHER FLOW
FORT MACON WEATHERFLOW
&&
EVENT NUMBER MHX1700149
TLSpecial weather statement, May 30, 2:51 AM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 AM EDT TUE MAY 30 2017
NCZ047-103-300715-
Western Dare-Outer Banks Dare-
251 AM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE AND
CENTRAL OUTER BANKS DARE COUNTIES...
At 251 AM EDT, a strong thunderstorm was located 12 miles south of
Manns Harbor, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Nags Head, Manns Harbor, Manteo, Jockeys Ridge State Park, Roanoke
Island Festival Park, Wanchese, Nags Head Fishing Pier, Bodie Island
Lighthouse and Outer Banks Fishing Pier.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3590 7545 3565 7546 3557 7586 3575 7592
3608 7555
TIME...MOT...LOC 0651Z 252DEG 33KT 3570 7577
TLSpecial weather statement, May 30, 3:09 AM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
309 AM EDT TUE MAY 30 2017
NCZ103-104-300745-
Outer Banks Hyde-Outer Banks Dare-
309 AM EDT TUE MAY 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL OUTER
BANKS DARE AND NORTHEASTERN OUTER BANKS HYDE COUNTIES...
At 309 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Rodanthe to near
Hatteras Ferry Terminal to 12 miles south of Ocracoke Lighthouse.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Frisco and Hatteras Ferry Terminal.
LAT...LON 3504 7547 3498 7568 3490 7584 3486 7618
3524 7579 3564 7574
TIME...MOT...LOC 0709Z 257DEG 44KT 3559 7569 3526 7573 3493 7606
TLSpecial weather statement, May 30, 4:37 AM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
437 AM EDT TUE MAY 30 2017
NCZ090-092-095-098-300930-
Onslow-Jones-Duplin-Carteret-
437 AM EDT TUE MAY 30 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT JONES...
ONSLOW...SOUTHEASTERN DUPLIN AND SOUTHWESTERN CARTERET COUNTIES...
At 436 AM EDT, strong thunderstorms were clustered near White
Stocking, or 9 miles northeast of Burgaw, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jacksonville, Morehead City, New River Station, Half Moon, Pumpkin
Center, Piney Green, Camp Lejeune Center, Swansboro, Cape Carteret,
Richlands, Maysville, Albert J Ellis Airport, Richlands South, Sneads
Ferry, Bogue Inlet Pier, Hammocks Beach State Park, Cedar Point,
Holly Ridge, Pollocksville and Trenton.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3448 7758 3472 7768 3472 7796 3514 7732
3508 7719 3506 7718 3506 7715 3508 7712
3508 7711 3483 7711 3483 7705 3482 7705
3480 7709 3481 7696 3483 7696 3469 7687
3461 7720 3444 7752
TIME...MOT...LOC 0836Z 241DEG 43KT 3464 7780
TLSpecial weather statement, May 30, 7:34 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
734 AM EDT TUE MAY 30 2017
NCZ093-095-098-301230-
Onslow-Craven-Carteret-
734 AM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CRAVEN...EASTERN
ONSLOW AND WESTERN CARTERET COUNTIES...
At 733 AM EDT, a strong thunderstorm was located over Camp Lejeune
Center, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jacksonville, Havelock, Morehead City, Newport, New River Station,
Piney Green, Camp Lejeune Center, Swansboro, Cape Carteret, Merrimon,
Cherry Branch Ferry Terminal, Sneads Ferry, Bogue Inlet Pier,
Hammocks Beach State Park and Cedar Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3464 7760 3483 7720 3478 7717 3480 7709
3483 7705 3483 7711 3488 7711 3500 7686
3496 7680 3498 7677 3501 7671 3503 7674
3503 7670 3505 7671 3502 7669 3505 7664
3509 7664 3485 7650 3449 7748
TIME...MOT...LOC 1133Z 243DEG 36KT 3467 7733
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:54 PM EDT | Special Weather Statement | MHX | Lenoir | 51 min |
| May 29, 11:14 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 46 min |
| May 29, 11:53 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 52 min |
| May 30, 12:00 AM EDT | Special Weather Statement | MHX | Lenoir | 45 min |
| May 30, 12:36 AM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 54 min |
| May 30, 1:07 AM EDT | Special Weather Statement | MHX | Onslow | 38 min |
| May 30, 1:13 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Jones, Onslow | 47 min |
| May 30, 1:16 AM EDT | Special Marine Warning | MHX | 44 min | |
| May 30, 1:29 AM EDT | Special Weather Statement | MHX | Craven | 46 min |
| May 30, 2:15 AM EDT | Special Marine Warning | MHX | 30 min | |
| May 30, 2:51 AM EDT | Special Weather Statement | MHX | Dare | 24 min |
| May 30, 2:53 AM EDT | Special Marine Warning | MHX | 67 min | |
| May 30, 3:05 AM EDT | Special Marine Warning | MHX | 55 min | |
| May 30, 3:09 AM EDT | Special Weather Statement | MHX | Hyde | 36 min |
| May 30, 4:37 AM EDT | Special Weather Statement | MHX | Jones, Onslow | 53 min |
| May 30, 5:11 AM EDT | Special Marine Warning | MHX | 64 min | |
| May 30, 7:34 AM EDT | Special Weather Statement | MHX | Carteret | 56 min |
| May 30, 8:30 AM EDT | Special Marine Warning | MHX | 60 min | |
| May 30, 8:37 AM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Onslow | 113 min |
| May 30, 8:41 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 49 min |
| May 30, 8:56 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Hyde | 49 min |
| May 30, 9:04 AM EDT | Special Marine Warning | MHX | 56 min | |
| May 30, 9:52 AM EDT | Special Marine Warning | MHX | 53 min | |
| May 30, 9:52 AM EDT | Special Weather Statement | MHX | Carteret | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.